Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 389, NWS Memphis, TN

August 7, 2008Crockett County, Haywood County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Aug 7, 2008, 11:21 AM CDT for Crockett County, Haywood County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2008, 11:21 AM CDT (16:21 UTC)
Expired
Aug 7, 2008, 12:00 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Crockett County, TN, Haywood County, TN

The radar

The Memphis radar (KNQA), 72 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1288 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 10:59 AM CDT, 22 minutes earlier.

Area forecast discussion, Aug 7, 10:59 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1059 AM CDT THU AUG 7 2008

.UPDATE...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE PUSHING SOUTHEAST ACROSS
THE MIDSOUTH THIS MORNING AHEAD OF A COLD FRONT. FLASH FLOODING
APPEARS TO BE THE MAIN CONCERN WITH WIDESPREAD HEAVY RAIN.
INCREASED POPS SLIGHTLY FOR TODAY AND DECREASED HIGH TEMPERATURES
IN NORTHEAST ARKANSAS AND WEST TENNESSEE WHERE RAIN HAS FALLEN. SEVERE
POTENTIAL LOOKS TO BE MORE PROMINENT LATER THIS AFTERNOON ALONG
AND SOUTH OF I-40 AS THE FRONT PUSHES INTO A MORE UNSTABLE
AIRMASS. UPDATED HWO WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 431 AM CDT THU AUG 7 2008/

DISCUSSION...08Z SURFACE ANALYSIS PLACES A WEAK COLD FRONT FROM
KENTUCKY BACK THROUGH SOUTHERN MISSOURI AND INTO THE CENTRAL
PLAINS. ACROSS THE MID SOUTH THIS MORNING CLOUD COVER HAS BEEN
GRADUALLY INCREASING AS THE FRONT BEGINS TO DRIFT SOUTH WITH
TEMPERATURES MOSTLY IN THE 70S. SEVERE THUNDERSTORM POTENTIAL TODAY
IS THE PRIMARY FOCUS IN THIS FORECAST PACKAGE.

A WEAK COLD FRONT WILL MOVE THROUGH THE MID SOUTH TODAY. REGIONAL
WSR-88D RADAR TRENDS INDICATE SHOWERS AND THUNDERSTORMS DEVELOPING
ACROSS SOUTHERN MISSOURI AND NORTH CENTRAL ARKANSAS.
HOWEVER...THIS ELEVATED CONVECTIVE ACTIVITY HAS BEEN WEAKENING AS
IT MOVES INTO THE MID SOUTH WHERE WEAK RIDGING IS STILL IN PLACE.
NONETHELESS...EXPECTING SHOWERS AND THUNDERSTORMS TO CONTINUE
DEVELOPING WITH BEST CHANCES OF RAINFALL MAINLY SOUTH OF I-40 THIS
AFTERNOON IN ASSOCIATION WITH DAYTIME INSTABILITY. DESPITE
SUFFICIENT INSTABILITY...NOT OVERLY IMPRESSED WITH AN ORGANIZED
SEVERE THUNDERSTORM THREAT TODAY AS 700-500 MB LAYER MID LEVEL
LAPSE RATES WILL AVERAGE BELOW 6 C/KM. IF A COLD POOL CAN DEVELOP
ACROSS NORTH MISSISSIPPI THIS AFTERNOON FROM ONGOING SHOWERS AND
THUNDERSTORMS...AN ISOLATED THREAT OF DAMAGING WINDS/NICKEL SIZE
HAIL MAY BE POSSIBLE...MAINLY ACROSS NORTHEAST MISSISSIPPI.

THE COLD FRONT WILL CONTINUE TO MOVE SOUTH OF THE FORECAST AREA
TONIGHT AND FRIDAY WITH RAIN CHANCES COMING TO AN END BY FRIDAY
AFTERNOON AS HIGH PRESSURE BUILDS INTO THE MID SOUTH. LONG RANGE
MODELS STILL INDICATE THE FRONT MOVING BACK NORTH AS A WARM FRONT
SUNDAY THEN STALLING OUT ACROSS THE MID SOUTH FOR THE REMAINDER OF
THE PERIOD. AS A RESULT...KEPT RAIN CHANCES IN THE FORECAST FOR
SUNDAY AND BEYOND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  91  71  91  68 /  70  10  10   0
MKL  88  64  90  59 /  70  10  10   0
JBR  89  65  89  62 /  80  10   0   0
TUP  92  68  90  62 /  70  30  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

CCD/CJC
Hazardous weather outlook, Aug 7, 11:13 AM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1113 AM CDT THU AUG 7 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081815-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1113 AM CDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAIN WITH THE POTENTIAL FOR FLASH FLOODING WILL BE THE MAIN
CONCERN WITH ANY STORMS THROUGH THE AFTERNOON HOURS. THESE STORMS
WILL CONTINUE TO PROGRESS SOUTHEAST AHEAD OF A COLD FRONT.

THE BEST SEVERE POTENTIAL LOOKS TO BE ALONG AND SOUTH OF I-40 THIS
AFTERNOON. ANY THUNDERSTORMS THAT BECOME SEVERE WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND HAIL UP TO THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF NORTHEAST
MISSISSIPPI THIS AFTERNOON.

In the hours before

Special weather statement, Aug 7, 8:33 AM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
833 AM CDT THU AUG 7 2008

TNZ053>055-091-092-071500-
DECATUR TN-HENDERSON TN-CHESTER TN-HARDIN TN-MCNAIRY TN-
833 AM CDT THU AUG 7 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  DECATUR COUNTY IN TENNESSEE...
  CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN WERE LOCATED OVER
THESE AFFECTED AREAS AT 833 AM CDT...MOVING SOUTHEAST AT 22 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THESE
THUNDERSTORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CHESTER...DECATUR...HARDIN...HENDERSON AND MCNAIRY
COUNTIES...INCLUDING THE CITIES OF HENDERSON...LEXINGTON...SAVANNAH
AND SELMER...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 10 AM CDT.
Special weather statement, Aug 7, 9:47 AM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
947 AM CDT THU AUG 7 2008

ARZ026-028-071530-
CRAIGHEAD AR-MISSISSIPPI AR-
947 AM CDT THU AUG 7 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  WESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6
MILES NORTHEAST OF BROOKLAND AT 947 AM CDT...MOVING SOUTHEAST AT 29
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CRAIGHEAD AND MISSISSIPPI COUNTIES...INCLUDING THE CITIES
OF BROOKLAND...CARAWAY...GOSNELL...KEISER...LAKE CITY...LEACHVILLE...
MANILA AND MONETTE...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1030 AM CDT.
Special weather statement, Aug 7, 10:02 AM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1002 AM CDT THU AUG 7 2008

ARZ028-MOZ113-071530-
MISSISSIPPI AR-DUNKLIN MO-
1002 AM CDT THU AUG 7 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING 50 MPH WINDS WAS LOCATED 4 MILES
NORTH OF LEACHVILLE AT 1002 AM CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DUNKLIN AND MISSISSIPPI COUNTIES...INCLUDING THE CITIES OF
BLYTHEVILLE...GOSNELL...LEACHVILLE AND MANILA...SHOULD MONITOR THIS
STORM CLOSELY..
Special weather statement, Aug 7, 10:33 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1033 AM CDT THU AUG 7 2008

ARZ028-MOZ113-115-TNZ048-071600-
MISSISSIPPI AR-DUNKLIN MO-PEMISCOT MO-LAUDERDALE TN-
1033 AM CDT THU AUG 7 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
  WESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WERE
LOCATED FROM KENNETT TO 3 MILES NORTH OF DYESS AT 1033 AM CDT...
MOVING SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM. THESE STORMS WILL LIKELY
PRODUCE 1 TO 3 INCES OF RAINFALL VERY QUICKLY WHICH MAY RESULT IN
FLASH FLOODING.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN DUNKLIN...LAUDERDALE...MISSISSIPPI AND PEMISCOT COUNTIES...
INCLUDING THE CITIES OF BLYTHEVILLE...GOSNELL...HAYTI...KEISER...
KENNETT...LUXORA...MANILA...OSCEOLA...SENATH...STEELE AND WILSON...
SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Aug 7, 10:50 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 AM CDT THU AUG 7 2008

ARZ028-TNZ048-049-071630-
MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN-
1050 AM CDT THU AUG 7 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 17 MILES NORTH OF ASHPORT TO 15 MILES WEST OF FULTON AT
1050 AM CDT...MOVING SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM. THESE STORMS WILL LIKELY
PRODUCE 1 TO 3 INCHES OF RAIN IN A SHORT AMOUNT OF TIME WHICH COULD
RESULT IN FLASH FLOODING.

THESE STORMS REMAIN STRONG AND COULD BECOME SEVERE.

PEOPLE IN LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...INCLUDING
THE CITIES OF COVINGTON AND RIPLEY...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1130 AM
CDT.
Local storm report, Aug 7, 11:14 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1114 AM CDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     FLASH FLOOD      PARAGOULD               36.06N 90.51W
08/07/2008                   GREENE             AR   BROADCAST MEDIA

            SIX TO SEVEN INCHES OF WATER ON SOUTH 27 STREET IN
            PARAGOULD. REPORTED BY KAIT-TV.

1105 AM     FLASH FLOOD      BLYTHEVILLE             35.84N 90.37W
08/07/2008                   CRAIGHEAD          AR   LAW ENFORCEMENT

            WATER BEGINNING TO COVER ROADWAYS IN BLYTHEVILLE.

&&

JKT

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:55 AM CDTSevere Thunderstorm WarningMEGMonroe35 min
Aug 7, 12:26 PM CDTSevere Thunderstorm WarningMEGMonroe34 min
Aug 7, 12:30 PM CDTSevere Thunderstorm WarningMEGTate, Tunica45 min
Aug 7, 12:49 PM CDTFlash Flood WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc, Union4 hr
Aug 7, 1:00 PM CDTSevere Thunderstorm WarningMEGPanola, Quitman, Tate45 min
Aug 7, 1:04 PM CDTSevere Thunderstorm WarningMEGMonroe26 min
Aug 7, 1:12 PM CDTFlash Flood WarningMEGCoahoma, DeSoto, Lafayette, Marshall, Panola, Quitman and 2 more3 hr
Aug 7, 1:27 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Yalobusha48 min
Aug 7, 1:55 PM CDTSevere Thunderstorm WarningMEGPontotoc, Union50 min
Aug 7, 2:06 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc, Yalobusha39 min
Aug 7, 10:56 AM CDTAreal Flood AdvisoryMEGLauderdale, Tipton2 hr
Aug 7, 11:05 AM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Tipton40 min
Aug 7, 11:12 AM CDTFlash Flood WarningMEGDyer, Lauderdale2 hr
Aug 7, 12:50 PM CDTFlash Flood WarningMEGChester, Crockett, Decatur, Haywood, Henderson, Madison3 hr
Aug 7, 9:25 AM CDTAreal Flood AdvisoryMEGClay, Craighead, Greene, Lawrence, Mississippi, Randolph3 hr
Aug 7, 10:28 AM CDTFlash Flood WarningMEGCraighead, Greene, Mississippi2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.